Alert archive / California / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Hanford, CA

November 2, 2011

NWS Hanford, CA issued this red flag warning at Nov 2, 2011, 8:51 AM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2011, 8:51 AM PDT (15:51 UTC)
Expired
Nov 2, 2011, 11:00 PM PDT
In force
14 hr
Issued by
NWS Hanford, CA

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WWUS86 KHNX 021551
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
851 AM PDT WED NOV 2 2011

...RED FLAG WARNING IN EFFECT UNTIL 11 PM THIS EVENING FOR THE
MOUNTAINS OF KERN AND TULARE COUNTIES FOR VERY LOW RELATIVE
HUMIDITY AND GUSTY EAST WINDS.

.A STRONG OFFSHORE FLOW WILL KEEP HUMIDITIES BELOW 10 PERCENT ACROSS
THE KERN COUNTY MOUNTAINS AND THE TULARE COUNTY MOUNTAINS THROUGH
THIS EVENING. IN ADDITION...THE STRONG OFFSHORE FLOW WILL PROVIDE
INCREASED WINDS TODAY WITH GUSTS UP TO 45 MPH OVER THE MOUNTAIN
RIDGES IN KERN COUNTY.

CAZ295-297-030000-
/O.NEW.KHNX.FW.W.0004.111102T1551Z-111103T0600Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-
851 AM PDT WED NOV 2 2011

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
HUMIDITIES LESS THAN 10 PERCENT AND GUSTY WINDS FOR THE KERN
COUNTY MOUNTAINS AND THE TULARE COUNTY MOUNTAINS.

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING FOR VERY LOW RELATIVE HUMIDITIES AND GUSTY EAST
WINDS...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING.

* WINDS...EAST 15 TO 25 MPH WITH LOCAL GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...MINIMUM HUMIDITIES WILL RANGE FROM 3 TO 9
  PERCENT FOR MORE THAN 10 HOURS IN MANY LOCATIONS.

* IMPACTS...DUE TO VERY LOW HUMIDITIES...IF FIRE IGNITION
  OCCURS...THERE WOULD LIKELY BE A RAPID SPREAD OF WILDFIRE THAT
  COULD LEAD TO A THREAT TO LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED
FLAG WARNING.

&&

$$

DS
2 follow-up statements
217 
WWUS86 KHNX 022243
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
343 PM PDT WED NOV 2 2011

CAZ295-297-030600-
/O.CON.KHNX.FW.W.0004.000000T0000Z-111103T0600Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-
343 PM PDT WED NOV 2 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HUMIDITIES LESS THAN 10 PERCENT AND GUSTY WINDS FOR
THE KERN COUNTY MOUNTAINS AND THE TULARE COUNTY MOUNTAINS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES AND GUSTY EAST WINDS.

* WINDS...EAST 15 TO 25 MPH WITH LOCAL GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...MINIMUM HUMIDITIES WILL RANGE FROM 3 TO 9 
  PERCENT FOR MORE THAN 10 HOURS IN MANY LOCATIONS. 

* IMPACTS...DUE TO VERY LOW HUMIDITIES...IF FIRE IGNITION 
  OCCURS...THERE WOULD LIKELY BE A RAPID SPREAD OF WILDFIRE THAT 
  COULD LEAD TO A THREAT TO LIFE AND PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG
WARNING.

&&

$$

DS
940 
WWUS86 KHNX 030554
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1054 PM PDT WED NOV 2 2011

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS WILL EXPIRE AT
11 PM PDT...

CAZ295-297-030700-
/O.EXP.KHNX.FW.W.0004.000000T0000Z-111103T0600Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-
1054 PM PDT WED NOV 2 2011

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
HUMIDITIES LESS THAN 10 PERCENT AND GUSTY WINDS FOR THE KERN
COUNTY MOUNTAINS AND THE TULARE COUNTY MOUNTAINS...

THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

GUSTY WINDS ARE SUBSIDING AND HUMIDITIES ARE TRENDING UPWARD THIS
EVENING ACROSS THE WARNED AREA. WHILE A FEW LOCATIONS ARE STILL
EXPERIENCING SINGLE DIGIT HUMIDITIES...THE TREND OF IMPROVING
CONDITIONS WILL CONTINUE THROUGH THE NIGHT. THE RED FLAG WARNING
WILL THEREFORE BE ALLOWED TO EXPIRE AT 11 PM PDT THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Nov 2, 3:25 AM PDT, 5 hours 26 minutes earlier.

Area forecast discussion, Nov 2, 3:25 AM PDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
325 AM PDT WED NOV 2 2011

.SYNOPSIS...
HIGH PRESSURE SITUATED OVER CENTRAL CALIFORNIA IS PRODUCING CLEAR
SKIES AND MILD TEMPERATURES OVER THE LOCAL AREA. A SERIES OF FRONTAL
SYSTEMS WILL BEGIN TO MOVE THROUGH THE AREA BEGINNING TONIGHT,
INCREASING CLOUDINESS AND BRINGING A CHANCE OF RAIN SHOWERS OVER
CENTRAL CALIFORNIA AS WELL AS SNOW SHOWERS OVER THE HIGHER
ELEVATIONS OF THE SIERRA NEVADA LATER IN THE WEEK.

&&

.DISCUSSION...
...WET AND UNSEASONABLY COLD WEATHER EXPECTED THURSDAY NIGHT THROUGH
THE WEEKEND...

THE FIRST IN A SERIES OF UPPER-LEVEL TROUGHS MOVED THROUGH THE
CENTRAL CALIFORNIA INTERIOR TUESDAY MORNING. AS THE TROUGH MOVED
THROUGH...THE MARINE LAYER ALONG THE COAST TEMPORARILY DEEPENED...
REACHING A MAXIMUM DEPTH OF AROUND 1200 FEET BEFORE LOWERING AFTER
THE TROUGH MOVED INLAND. SOME MARINE AIR PUSHED INTO THE SAN JOAQUIN
VALLEY...RESULTING IN COOLER THAN EXPECTED TEMPERATURES.

HIGH TEMPERATURES AROUND THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY
TUESDAY RANGED FROM 72 /AT SEVERAL LOCATIONS/ TO 79 DEGREES /AT
COALINGA AND DELANO/. THE EDWARDS AFB NORTH BASE AUXILIARY FIELD WAS
THE WARM SPOT IN THE HANFORD WARNING/FORECAST AREA WITH A HIGH OF
82 DEGREES.

TODAY WILL BE THE TRANSITION DAY BETWEEN THE WEAK FIRST SYSTEM AND
THE MUCH STRONGER MAIN TROUGH...FORECAST TO REACH THE NORTHERN
FRINGES OF THE CENTRAL CALIFORNIA INTERIOR THURSDAY AFTERNOON.
PRECIPITATION WILL SPREAD SOUTH ACROSS THE HANFORD WARNING/FORECAST
AREA THURSDAY NIGHT BEFORE THE TROUGH BEGINS PULLING EAST OF THE
REGION FRIDAY MORNING.

THE RFC FORECASTS A QPF FOR YOSEMITE OF 0.25 INCH FROM THIS STORM...
WITH 0.04 INCH FOR FRESNO AND 0.17 INCH FOR GIANT FOREST. THESE
VALUES ARE LOWER THAN FORECASTED BY THE 00Z GFS...WHICH GAVE
YOSEMITE 0.40 INCH...AND CONTINUE THE TREND OF EACH SUCCESSIVE MODEL
RUN BEING DRIER. HOWEVER...THE MODELS CONTINUE TO FORECAST A VERY
COLD AIRMASS TO MOVE INTO CALIFORNIA THURSDAY NIGHT...WITH 850-MB
TEMPERATURES OVER FRESNO FALLING TO NEAR 0 C /GFS AND ECMWF/ OR
COLDER /-1.5 C ON THE NAM-12/ BY 12Z /0500 PDT/ FRIDAY...WITH THE
GFS KEEPING THE COLD POOL OVER THE SAN JOAQUIN VALLEY THROUGH
FRIDAY NIGHT. SNOW LEVELS CONTINUE TO BE FORECASTED AT 3500-4500
FEET...WITH MOST OF THE PRECIPITATION FALLING ON THE SOUTHERN
SIERRA NEVADA EARLY FRIDAY MORNING AS SNOW.

THE TROUGH WILL BEGIN TO MOVE EAST OF THE REGION FRIDAY AFTERNOON...
BUT UPSLOPE SHOWERS MAY LINGER OVER THE SOUTHERN SIERRA NEVADA INTO
AT LEAST FRIDAY EVENING. THERE WILL BE A BREAK IN THE PRECIPITATION
SATURDAY...BUT THEN THE NEXT TROUGH REACHES CALIFORNIA SATURDAY
NIGHT FOR ANOTHER ROUND OF RAIN AND MOUNTAIN SNOW.

THE 00Z ECMWF IS SLIGHTLY MORE PROGRESSIVE WITH THIS TROUGH THAN THE
GFS. TO ALLOW FOR THESE DIFFERENCES... HAVE KEPT A SLIGHT CHANCE OF
RESIDUAL SHOWERS MONDAY OVER THE SOUTHERN SIERRA NEVADA AS FAR SOUTH
AS KINGS CANYON.

THE MODELS HAD BEEN FORECASTING A FOURTH TROUGH TO REACH CALIFORNIA
NEXT TUESDAY...BUT THE LATEST ECMWF RUN DELAYS THIS TROUGH UNTIL AT
LEAST NEXT WEDNESDAY...AND THE LATEST GFS RUN IS EVEN SLOWER.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CA INTERIOR THROUGH
12Z THURSDAY.

&&

.AIR QUALITY ISSUES...
ON WEDNESDAY NOVEMBER 2 2011... FIREPLACE/WOOD STOVE BURNING IS
PROHIBITED IN KERN AND TULARE COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...SANGER
AVN/FW...DCH
SYNOPSIS...WP

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Nov 2, 3:30 AM PDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
330 AM PDT WED NOV 2 2011

CAZ089>099-022230-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
330 AM PDT WED NOV 2 2011

...COOLER AND UNSETTLED WEATHER TO RETURN THIS WEEK...

A STORM SYSTEM THAT IS BREWING IN THE GULF OF ALASKA WILL BRING
MUCH COOLER WEATHER TO THE CENTRAL CALIFORNIA INTERIOR LATER THIS
WEEK WITH WINTER-LIKE PRECIPITATION IN THE MOUNTAINS THURSDAY NIGHT
AND FRIDAY.

AS THE STORM APPROACHES FROM THE NORTHWEST THURSDAY...IT WILL
BRING AN INCREASE IN CLOUDINESS. ALTHOUGH A FEW SHOWERS COULD
DEVELOP NORTH OF FRESNO COUNTY THURSDAY AFTERNOON...THE BULK OF
THE STORM/S PRECIPITATION WILL ARRIVE AFTER DUSK AND PERSIST
INTO FRIDAY MORNING. AS THE STORM EXITS INTO THE GREAT BASIN FRIDAY
AFTERNOON...IT WILL LEAVE AN UNSEASONABLY COOL AIRMASS OVER THE
CENTRAL CALIFORNIA INTERIOR IN ITS WAKE WITH LINGERING SHOWERS
OVER THE MOUNTAINS...AND POSSIBLY A SHOWER OR TWO OVER THE SAN
JOAQUIN VALLEY. TEMPERATURES FRIDAY AFTERNOON WILL AVERAGE A GOOD
10 TO 15 DEGREES BELOW NORMAL.

RAINFALL AMOUNTS FROM THIS STORM WILL GENERALLY BE LESS THAN A
TENTH OF AN INCH IN THE SAN JOAQUIN VALLEY WITH A TENTH TO A
QUARTER OF AN INCH POSSIBLE IN THE FOOTHILLS AND HIGHER ELEVATIONS
OF THE SIERRA. HOWEVER...AS COLDER AIR INVADES THE REGION THURSDAY
NIGHT...SNOW LEVELS WILL LOWER TO BETWEEN 3500 AND 4500 FEET IN
THE SOUTHERN SIERRA NEVADA WHERE UP TO A FEW INCHES OF SNOW MAY
ACCUMULATE.

THERE IS A CHANCE OF RAIN AND SNOW IN THE TEHACHAPI MOUNTAINS
LATER THURSDAY NIGHT INTO FRIDAY MORNING. HOWEVER...THE SNOW
LEVEL IS EXPECTED TO REMAIN ABOVE THE MAJOR PASSES UNTIL AFTER THE
HEAVIEST PRECIPITATION FALLS FRIDAY MORNING. THERE MAY BE A
DUSTING OF SNOW...OR LOCALLY AROUND AN INCH...ON THE HIGHER
ELEVATIONS OF INTERSTATE 5 OVER THE GRAPEVINE AND HIGHWAY 58 THROUGH
TEHACHAPI PASS.

ADDITIONALLY...THIS STORM WILL BRING STRONG WINDS TO THE SOUTHERN
SIERRA NEVADA CREST THURSDAY AND THURSDAY NIGHT WHERE LOCAL WIND
GUSTS OF UP TO 75 MPH ARE POSSIBLE.

ANOTHER STORM SYSTEM WILL BRING A RENEWED CHANCE OF LIGHT RAIN
AND HIGHER ELEVATION SNOW TO THE CENTRAL CALIFORNIA INTERIOR BY
LATE SATURDAY NIGHT INTO SUNDAY WITH A CONTINUATION OF WELL BELOW
NORMAL TEMPERATURES.

SANGER

WEATHER.GOV/HANFORD
Special weather statement, Nov 2, 4:25 AM PDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
425 AM PDT WED NOV 2 2011

CAZ092-095-021715-
KERN CA-
425 AM PDT WED NOV 2 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 1015 AM PDT

GUSTY WINDS WILL AFFECT THE AREA. WIND GUSTS UP TO 40 MPH HAVE BEEN
REPORTED ALONG HIGHWAY 58 THROUGH THE TEHACHAPI PASS AND ON
INTERSTATE 5 OVER THE GRAPEVINE.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TEHACHAPI...THE GRAPEVINE...WHEELER RIDGE AND ARVIN.

THE GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION WHEN DRIVING IN THE AFFECTED
AREAS.

LAT...LON 3532 11867 3517 11830 3486 11904 3500 11912

SANGER

WEATHER.GOV/HANFORD
Special weather statement, Nov 2, 8:46 AM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
846 AM PDT WED NOV 2 2011

CAZ092-095-021845-
KERN CA-
846 AM PDT WED NOV 2 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 1145 AM PDT

AREAS OF BLOWING DUST COULD REDUCE VISIBILITIES ON LOCAL ROADS.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TEHACHAPI... LAMONT... BAKERSFIELD AND  ARVIN...

VISIBILITIES MAY FLUCTUATE RAPIDLY AND COULD FALL TO A QUARTER OF A
MILE AT TIMES. TRAVELERS SHOULD BE ALERT TO CHANGING CONDITIONS...
ESPECIALLY IN RURAL AREAS.

THE GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION WHEN DRIVING IN THE AFFECTED
AREAS.

LAT...LON 3561 11855 3528 11830 3511 11836 3485 11889
      3485 11911 3492 11927 3550 11914

MENDENHALL

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 4:25 AM PDTSpecial Weather StatementHNXKern6 hr
Nov 2, 8:46 AM PDTSpecial Weather StatementHNXKern3 hr
Nov 2, 9:46 AM PDTBlowing Dust AdvisoryHNX7 hr

Nearby

Red Flag Warnings in California, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.